Management of cardiovascular instability resulting from calcium channel antagonist (CCB) or beta-adrenergic receptor antagonist (BB) poisoning follows similar principles. Significant myocardial depression, bradycardia and hypotension result in both cases. CCBs can also produce vasodilatory shock. Additionally, CCBs, such as verapamil and diltiazem, are commonly ingested in sustained-release formulations. This can also be the case for some BBs. Peak toxicity can be delayed by several hours. Provision of early gastrointestinal decontamination with activated charcoal and whole-bowel irrigation might mitigate this. Treatment of shock requires a multimodal approach to inotropic therapy that can be guided by echocardiographic or invasive haemodynamic assessment of myocardial function. High-dose insulin euglycaemia is commonly recommended as a first-line treatment in these poisonings, to improve myocardial contractility, and should be instituted early when myocardial dysfunction is suspected. Catecholamine infusions are complementary to this therapy for both inotropic and chronotropic support. Catecholamine vasopressors and vasopressin are used in the treatment of vasodilatory shock. Optimizing serum calcium concentration can confer some benefit to improving myocardial function and vascular tone after CCB poisoning. High-dose glucagon infusions have provided moderate chronotropic and inotropic benefits in BB poisoning. Phosphodiesterase inhibitors and levosimendan have positive inotropic effects but also produce peripheral vasodilation, which can limit blood pressure improvement. In cases of severe cardiogenic shock and/or cardiac arrest post-poisoning, extracorporeal cardiac assist devices have resulted in successful recovery. Other treatments used in refractory hypotension include intravenous lipid emulsion for lipophilic CCB and BB poisoning and methylene blue for refractory vasodilatory shock.
Keywords: antidote; beta-receptor antagonist; calcium channel antagonist; overdose; poisoning.
© 2015 The British Pharmacological Society.